ACMT Toxicology Visual Pearls: Abnormal ECG

Jun 26, 19
ACMT Toxicology Visual Pearls: Abnormal ECG

This abnormal ECG would be typical following an overdose on which of the following medications?

  1. Amitriptyline
  2. Buspirone
  3. Citalopram
  4. Haloperidol

Answer: 1
Amitriptyline

TCA Poisoning & ECGs

The above shows classic ECG findings seen with tricyclic antidepressant (TCA) poisoning. Cardiac toxicity from TCA is secondary to cardiac sodium (Na+) channel blockade, cardiac potassium (K+) efflux blockade, and direct alpha-1 antagonism [1,2]. Cardiac Na+ channel blockade leads to a widening of the QRS interval, cardiac K+ efflux blockade causes widening of the QTc interval, and alpha-1 antagonism causes hypotension [2]. TCA toxicity produces characteristic ECG findings including QRS interval widening >100 msec and terminal R wave in aVR (defined as ≥3 mm in aVR) [3]. QRS widening ≥160 msec increases the risk for ventricular dysrhythmias and >100 msec increases the risk of seizures [3,4].

Presentation

TCAs such as amitriptyline are used for depression, neuralgic pain, migraines, enuresis, and ADHD. Their therapeutic mechanism is inhibition of norepinephrine and/or serotonin reuptake; however, they also have anticholinergic, antihistamine, and anti-alpha-1 adrenergic effects [1].

Following overdose, patients will initially have an anticholinergic toxidrome. This may include altered mental status, dry mucosal membranes, urinary retention, mydriasis, tachycardia, and anhidrosis [2]. Seizures often occur in TCA overdose and are likely related to the increased amounts of norepinephrine, anticholinergic tone, Na+ channel blockade, and GABA inhibition [1,5]. Cardiac conduction disturbances may degenerate into malignant ventricular dysrhythmias and cardiac arrest [1-5].

Treatment

The first line agent for the treatment of cardiac Na+ channel blockade is sodium bicarbonate. Sodium will increase the electrochemical gradient of the Na+ channels assisting in the generation of action potentials in the Purkinje fibers [6]. The bicarbonate will alkalize the serum decreasing the free and ionized fraction of the TCA that is available to bind to the Na+ channel [6]. Initial bolus dose is 1-2 mEq/kg, repeated every 5 minutes until narrowing of the QRS interval has occurred or limited by hypernatremia or alkalosis [1,2]. These numerical value limitations are frequently set at 155 mmol/L for serum sodium and 7.55 for serum pH [2,7].

Seizure management with benzodiazepines and barbiturates is recommended, as seizures cause acidosis which can worsen cardiotoxicity [1,2]. Extracorporeal membrane oxygenation (ECMO) has also been used in severe cases [1,2].

Take Home Bedside Pearls

  • TCA toxicity causes cardiac Na+ channel blockade, leading to an abnormal ECG with widened QRS interval and arrhythmia.
  • Sodium bicarbonate is the preferred treatment for TCA induced QRS prolongation.
  • Aggressive seizure management with benzodiazepines is important as acidosis can precipitate worsening cardiotoxicity.

This post was expert peer-reviewed by Dr. Michele Burns, Dr. Bryan Judge, & Dr. Louise Kao.

References

    1. Liebelt E. Cyclic Antidepressants. In: Goldfrank’s Toxicologic Emergencies. 10e Eds. Robert S. Hoffman et al. New York, NY. McGraw-Hill. 2015.
    2. Kerr GW, McGuffie AC, Wilkie S. Tricyclic antidepressant overdose: a review. Emerg Med J 2001;18(4): 236-241.
    3. Liebelt E et al. ECG lead AVR versus QRS interval in predicting seizures and arrhythmias in acute tricyclic antidepressant toxicity. Ann Emerg Med. Aug 1995; 26(2):195–201.
    4. Boehnert M. Value of the QRS Duration versus the serum drug level in predicting seizures and ventricular arrhythmias after an acute overdose of tricyclic antidepressants. NEJM. Aug 22 1985; 13(8):474-479.
    5. Citak A et al. Seizures associated with poisoning in children: Tricyclic antidepressant intoxication. Pediatr Int. 2006; 48(6): 582–85.
    6. Bruccoleri RE & Burns M. A Literature review of the use of sodium bicarbonate for the treatment of QRS widening. J Med Toxicol 2016; 12(1):121–29.
    7. Seger DL, Hantsch C, Zavoral T, Wrenn K. Variability of recommendations for serum alkalinization in tricyclic antidepressant overdose: a survey of U.S. Poison Center medical directors. J Toxicol Clin Toxicol 2003; 41(4):331–338.

Author information

Colin O'Neill, MD

Colin O'Neill, MD

Emergency Medicine Resident
Carolinas Medical Center, Charlotte, NC

The post ACMT Toxicology Visual Pearls: Abnormal ECG appeared first on ALiEM.

Leave a Comment

Like articles like this one?

Join our Email List and get the latest TCCC/TECC/TEMS news bulletins, articles, product releases, and more!

Free Delivery

On all orders over $99 within CONUS and to APO/FPO

Easy Returns

We're here to help! Satisfaction Guaranteed

Knowledgeable Staff

Ready to assist you at a moment's notice

Safe& Secure Checkout

World’s most advanced and secure website encryption.